• Clostridium difficile: A healthcare-associated infection of unknown significance in adults in sub-Saharan Africa

      Keeley, Alexander J; Beeching, Nicholas J; Stott, Katharine E; Roberts, Paul; Watson, Alastair; Beadsworth, Michael J (African Journals Online (AJOL), 2016-08-02)
      Background: Clostridium difficile infection (CDI) causes a high burden of disease in high-resource healthcare systems, with significant morbidity, mortality, and financial implications. CDI is a healthcare-associated infection for which the primary risk factor is antibiotic usage, and it is the leading cause of bacterial diarrhoea in HIV-infected patients in the United States. Little is known about the disease burden of CDI in sub-Saharan Africa, where HIV and healthcare-associated infections have higher prevalences, and antibiotic usage is less restricted. This article reviews published literature on CDI in sub-Saharan Africa, highlighting areas for future research. Methods: English language publications since 1995 were identified from online databases (PubMed, Medline, Google Scholar, and SCOPUS), using combinations of keywords “C. difficile”, “Africa”, and “HIV”. Results: Ten relevant studies were identified. There was considerable variation in methodology to assess for carriage of toxigenic C. difficile and its associations. Eight studies reported carriage of toxigenic C. difficile. Three (of three) studies found an association with antibiotic usage. One (of four) studies showed an association with HIV infection. One study showed no association with degree of immunosuppression in HIV. Two (of three) studies showed an association between carriage of toxigenic C. difficile and diarrhoeal illness. Conclusions: While the carriage of toxigenic C. difficile is well described in sub Saharan Africa, the impact of CDI in the region remains poorly understood and warrants further research.
    • Short day photoperiod protects against acetaminophen-induced heptotoxicity in rats

      Olayaki, LA; Abduraheem, TA; Mbukanma, OE; Agbede, OO; Salman, TM; Ojo, OO (African Journals Online (AJOL), 2015-08-12)
      This study investigated the effect of different photoperiods on acetaminophen-induced hepatotoxicity in rats. Twenty four adult male rats (average weight = 160±7g) were conditioned to different photoperiod regimens for 6 weeks. At the end of the 6-week period, rats exposed to normal, short and long photoperiods received oral acetaminophen (2g/kg body weight) while in the control group, exposed to normal photoperiod, received oral saline. Rats were sacrificed 24 h after acetaminophen administration by cervical dislocation and blood was collected by cardiac puncture for the estimation of liver enzymes activities. Liver tissues were excised and homogenized for estimation of liver malondialdehyde (MDA) concentration. Elevation of serum levels of alanine and aspartate transaminases and alkaline phosphatase caused by acetaminophen intoxication were not affected in rats subjected to long photoperiod while these parameters were significantly (P<0.05) reduced in rats subjected to short photoperiod. However, alteration of photoperiod resulted in significantly (P<0.05) lower serum gamma glutamate transpeptidase and total protein in acetaminophentreated rats. All groups of rats had similar serum albumin while serum malondialdehyde concentration was significantly lower in rats subjected to short photoperiod. This study revealed the protective effects of short photoperiod against acetaminophen-induced hepatotoxicity and lipid peroxidation in rats.